Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 98, NWS Albany, NY

August 9, 2000Berkshire County, Massachusetts; Rensselaer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 9, 2000, 8:05 PM EDT for Berkshire County, Massachusetts; Rensselaer County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2000, 8:05 PM EDT (00:05 UTC)
Expired
Aug 9, 2000, 9:00 PM EDT
In force
55 min
Issued by
NWS Albany, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Berkshire County, MA, Rensselaer County, NY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 8:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 100005
SVRALB
MAC003-NYC083-100100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
805 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RENSSELAER COUNTY IN EAST CENTRAL NEW YORK
  NORTHERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 900 PM EDT

* AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR STEPHENTOWN...OR ABOUT 9 MILES NORTHEAST
  OF NASSAU...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANCOCK AT 820 PM EDT
  5 MILES SOUTHWEST OF NEW ASHFORD AT 825 PM EDT
  5 MILES NORTHEAST OF PITTSFIELD AT 830 PM EDT
  CHESHIRE AT 835 PM EDT
  7 MILES SOUTHWEST OF SAVOY AT 845 PM EDT
  EAST WINDSOR AT 855 PM EDT

LAT...LON 4270 7350 4254 7360 4224 7283 4249 7268

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:40 PM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 9, 2:40 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
240 PM EDT WED AUG 9 2000

DISC...
H3 TROF DIPS SWRD FRM QUEBEC TO VCTY SSM WITH SFC LO NEAR OTTAWA.
H3 TROF PROGGD TO DEEPEN OVR NEXT 36 HRS WHILE SFC LO PULLS OUT
NE ALNG THE ST LWRNC VLLY ALONG LFT SIDE OF JET.  MAJOR FEATURE
ON SATLL PIX IS MCS MOVING FROM WV TO VA.  KALY SNDG WAS SAT UP
TO ABT 560MB.   NEITHER ETA NOR NGM SHOW MUCH IN THE WAY OF DYNAMICS
FOR THIS PM BUT ETA HAS WK UVM AROUND 06Z.  MESOETA MORE IMPRESSIV
AS IT SHOOTS AREA OF OMEGA THRU REGN BETWEEN ABT 00Z AND 03Z AS TROF
PASSES THRU.  LOOKS LIKE THIS COULD KICK OFF SOME TSRA.

FOR THE MOST PART MOS TEMPS LOOK REASONBL SO PLAN TO GO WITH THEM.z

WRKZNS ON THE WAY.

.ALY...NY ERN...NONE
       VT EXTRM SRN...NONE
       MA EXTRM WRN...NONE
       CT NW...NONE.

KILPATRICK

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 10:04 PM EDTSevere Thunderstorm WarningALYBerkshire56 min
Aug 9, 11:55 PM EDTSevere Thunderstorm WarningALYBerkshire65 min
Aug 9, 10:25 PM EDTSevere Thunderstorm WarningALYGreene, Schoharie65 min
Aug 9, 11:05 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer55 min
Aug 9, 11:23 PM EDTSevere Thunderstorm WarningALYColumbia67 min
Aug 10, 12:19 AM EDTSevere Thunderstorm WarningALYUlster56 min
Aug 10, 12:33 AM EDTSevere Thunderstorm WarningALYDutchess57 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2000Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.